Alert archive / California / Special Weather Statements in 2024
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at Mar 2, 2024, 2:21 AM PST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2024, 2:21 AM PST (10:21 UTC)
- Expired
- Mar 2, 2024, 2:45 AM PST
- In force
- 24 min
- Issued by
- NWS Eureka, CA
- Hail
- 0.25 in
- Wind
- 40
The radar
The Eureka (Bunker Hill) radar (KBHX), 79 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
989
WWUS86 KEKA 021021
SPSEKA
Special Weather Statement
National Weather Service Eureka CA
221 AM PST Sat Mar 2 2024
CAZ106-108>111-021045-
Southern Trinity CA-Southern Humboldt Interior CA-Mendocino Coast CA-
Northwestern Mendocino Interior CA-
Northeastern Mendocino Interior CA-
221 AM PST Sat Mar 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MENDOCINO...SOUTH
CENTRAL HUMBOLDT AND SOUTHWESTERN TRINITY COUNTIES THROUGH 245 AM
PST...
At 220 AM PST, Doppler radar was tracking a strong thunderstorm 7
miles south of Richardson Grove State Park, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leggett and Piercy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4011 12353 3992 12343 3982 12385 3983 12385
3984 12386 3996 12394
TIME...MOT...LOC 1020Z 247DEG 33KT 3991 12383
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
RPAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 1, 3:13 PM PST, 11 hours 8 minutes earlier.
Area forecast discussion, Mar 1, 3:13 PM PST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
313 PM PST Fri Mar 1 2024
.SYNOPSIS...A strong winter storm will continue to spread across the
area. Snow levels will quickly fall tonight to near 1000 feet with
heavy snow on mountain passes. Widespread small hail is expected all
along the coast through Saturday.
&&
.DISCUSSION...Showers crossing the area today have brought periods
of accumulating small hail and rain along the coast. Snow fell as
low as 2500 feet early this morning with 2 to 5 inches of snow
observed at Berry Summit, Oregon Mountain, and Buckhorn. More snow
has been observed at higher elevations with widespread chain
restrictions along highway 36.
As of late this afternoon, a strong line of thunderstorms and
associated cold front is approaching shore. This line is likely to
bring heavy small hail and winds all along shore and inland. Gusts
have already been observed near 50 mph Convective models show shower
coverage expanding behind the line with snow levels rapidly dropping
this evening. The GFS in particular well resolves a cold front aloft
behind the line with 500 mb temperatures dropping over 10 degrees
Celsius.
As cold air advects over the area and mixes down in showers, snow
levels are expected to drop between 500 and 1500 feet overnight.
Despite the cold air, moist onshore flow will most likely inhibit
any snow near sea level. As snow levels fall, 1 to 2 feet of snow is
expected on the highest mountain passes through the day on Saturday.
As cold air mixes down, 3 to 8 inches of snow is most likely on the
valley floor in Trinity COunty. These factors combined will lead to
challenging conditions along Highways 299, 199, 36, and 3. Even at
low elevations, 6 to 12 inches of snow remain most likely on the
highest elevations of Highways 101 and 20 as far south as Lake
County. There remains a good chance (50% chance) of 1 to 3 inches of
snow as low as Clear Lake.
Beyond snow, showers are expected to bring widespread small hail.
The threat for hail will be greatest late Saturday morning when
surface temperatures are coldest near the coast. Small hail on
roadways can create rapid and unexpectedly icy conditions. The threat
of small hail will be greatest in Humboldt and Del Norte Counties
but also extend all the way along the Mendocino coast. In addition,
showers will continue to bring gusty wind in excess of 45 mph in
exposed areas at least through the day on Saturday.
Most recent model runs have continued to pull QPF through the at
least early Sunday morning. Cold air stuck in valleys, especially in
Trinity County, may allow for light snow as low as 1000 feet again
early Sunday morning. 1 to 3 inches is again possible along Highway
101 with up to 1 foot of snow on high highway passes. Showers will
gradually diminish through early next week. Cold air moving further
east will allow for temperatures to once again gradually warm.
/JHW
&&
.AVIATION...Post frontal weather effects continued to keep somewhat pessimistic
conditions across the region today. Flight hazard impacts have been
quite significant at times for aviation, and sometimes acute at the
TAF sites. LLWS has tapered quite a bit. However, gusty SSE-SSW
surface winds remain fairly steady...especially at the Coast. By
late morning, Cig/Vis mostly improved from IFR/MVFR to VFR. Showers
and possible thunderstorms diminished through early afternoon, but
doppler radar indicated another bout of moving showers/thunderstorms
with embedded small hail moving over portions of the Del Norte/
Humboldt coast after 1 PM. Tafs have remained a bit of a challenge
today due to persistent weather changes caused by a number of small
disturbances. Therefore, periods of adverse weather occurrences will
continued through Saturday. /TA
&&
.MARINE...WSW winds will remain strong today as showery conditions
continue. Stronger showers will bring gusty winds of up to 40 kts,
isolated thunder, small hail, and isolated waterspouts. Winds will
begin to ease tomorrow, but will remain gusty as showery conditions
continue through the weekend. A large, steep swell has filled in
elevating wave heights to up to 20 ft. This swell will gradually
diminish Sunday and Monday, with wave heights dipping below 10 feet
on Monday.
A short lull in winds is expected late Sunday and early Monday.
Another system approaches the area Monday which will increase
southerlies and bring steep wind waves once again. JDB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 4 PM PST Saturday for CAZ101-
103.
Winter Storm Warning until 10 AM PST Monday for CAZ102-
105>108.
Winter Weather Advisory until 10 PM PST this evening for
CAZ104.
Winter Storm Warning from 10 PM this evening to 10 AM PST
Sunday for CAZ104-113-115.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Saturday for CAZ109.
Winter Storm Warning from 10 PM this evening to 4 PM PST
Saturday for CAZ110.
Winter Storm Warning until 10 AM PST Sunday for CAZ111-114.
Wind Advisory until 4 AM PST Saturday for CAZ115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 9 AM PST Saturday for PZZ450-
455-470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Mar 1, 9:58 PM PST, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
958 PM PST Fri Mar 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM Non-Tstm Wnd Dmg 7 WSW Willits 39.38N 123.49W
03/01/2024 Mendocino CA Law Enforcement
Tree across both lanes.
&&
JMMLocal storm report, Mar 1, 10:40 PM PST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1040 PM PST Fri Mar 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Non-Tstm Wnd Dmg 8 SSE Rockport 39.64N 123.78W
03/01/2024 Mendocino CA Utility Company
Corrects previous non-tstm wnd dmg report
from 8 SSE Rockport. PGE reported 198
customers without power in the area due to
weather.
&&
JMMLocal storm report, Mar 1, 11:28 PM PST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1128 PM PST Fri Mar 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Hail Scotia 40.48N 124.10W
03/01/2024 U0.25 inch Humboldt CA Law Enforcement
A single vehicle accident occurred on
Highway 101 near Scotia where hail was also
reported.
&&
RPASpecial weather statement, Mar 2, 12:18 AM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Eureka CA
1218 AM PST Sat Mar 2 2024
CAZ103-104-106-020845-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Humboldt Interior CA-
1218 AM PST Sat Mar 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HUMBOLDT COUNTY
THROUGH 1245 AM PST...
At 1217 AM PST, Doppler radar was tracking a strong thunderstorm near
Petrolia, or 8 miles northwest of Honeydew, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rio Dell, Scotia, Pepperwood, Bull Creek, and Shively.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4024 12421 4033 12432 4052 12408 4037 12386
TIME...MOT...LOC 0817Z 230DEG 26KT 4034 12420
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RPASpecial weather statement, Mar 2, 1:28 AM PST, 53 minutes before
Special Weather Statement
National Weather Service Eureka CA
128 AM PST Sat Mar 2 2024
CAZ103-105-106-021000-
Northern Humboldt Coast CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-
128 AM PST Sat Mar 2 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUMBOLDT COUNTY THROUGH
200 AM PST...
At 127 AM PST, Doppler radar was tracking a strong thunderstorm over
Arcata, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Arcata, McKinleyville, Blue Lake, Myrtletown, Cutten,
Freshwater, Kneeland, Fieldbrook, Pine Hills, and Bayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4089 12415 4101 12412 4109 12401 4090 12366
4065 12412 4079 12419 4081 12417 4081 12418
4082 12417 4082 12415 4081 12416 4082 12410
4085 12408 4086 12410 4085 12412 4086 12415
4080 12420 4081 12420
TIME...MOT...LOC 0927Z 229DEG 36KT 4087 12413
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RPASpecial weather statement, Mar 2, 2:21 AM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
221 AM PST Sat Mar 2 2024
CAZ106-108>111-021045-
Southern Trinity CA-Southern Humboldt Interior CA-Mendocino Coast CA-
Northwestern Mendocino Interior CA-
Northeastern Mendocino Interior CA-
221 AM PST Sat Mar 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MENDOCINO...SOUTH
CENTRAL HUMBOLDT AND SOUTHWESTERN TRINITY COUNTIES THROUGH 245 AM
PST...
At 220 AM PST, Doppler radar was tracking a strong thunderstorm 7
miles south of Richardson Grove State Park, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leggett and Piercy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4011 12353 3992 12343 3982 12385 3983 12385
3984 12386 3996 12394
TIME...MOT...LOC 1020Z 247DEG 33KT 3991 12383
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RPAThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 4:37 PM PST | Special Weather Statement | EKA | 23 min | |
| Mar 1, 5:25 PM PST | Special Weather Statement | EKA | 35 min | |
| Mar 1, 6:24 PM PST | Special Weather Statement | EKA | Lake | 36 min |
| Mar 1, 9:06 PM PST | Small Craft Advisory | EKA | 54 hr | |
| Mar 2, 12:18 AM PST | Special Weather Statement | EKA | Humboldt | 27 min |
| Mar 2, 1:28 AM PST | Special Weather Statement | EKA | Humboldt | 32 min |
| Mar 2, 4:27 AM PST | Special Weather Statement | EKA | Humboldt | 33 min |
| Mar 2, 10:11 AM PST | Special Weather Statement | EKA | 34 min | |
| Mar 2, 2:15 PM PST | Special Marine Warning | EKA | 30 min |
Nearby
Special Weather Statements in California, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.